Virginia, 2021

Hail and Damaging Winds in Virginia, April 9, 2021

April 9, 2021 · NWS AKQ · 12 events in 7 counties and zones

Scattered severe thunderstorms in advance of a warm front produced damaging winds and large hail across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a warm front produced damaging winds and large hail across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 9, 2:48 PM EST, 42 minutes earlier.

Area forecast discussion, Apr 9, 2:48 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
348 PM EDT Fri Apr 9 2021

.SYNOPSIS...
Unsettled weather continues through the weekend as a stationary
boundary lingers across the area through tonight and then lifts
north as a warm front on Saturday. A cold front approaches from
the west and crosses the area late Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 345 PM EDT Friday...

Severe Thunderstorm Watch #78 has just been issued until
04z/midnight for roughly the srn third of the FA (except for
near the immediate coast). Afternoon wx analysis shows low
pressure at the surface and aloft continuing to slowly move NNE
over the Upper Midwest (with a subtle shortwave at the base of
the trough axis approaching the central Appalachians).
Meanwhile, another surface low is developing over the srn
Plains. Locally, the warm front is now positioned roughly from
Farmville-West Point-Melfa. The low overcast has finally burned
off across the NW. Temperatures have warmed into the upper 70s-
low 80s with dew points in the upper 50s-low 60s across most of
srn VA and NE NC. SPC mesoanalysis shows some instability
(MLCAPE 500-1500 J/kg) across these areas. The steeper mid-level
lapse rates are still confined to mainly western portions of
VA. Scattered tstms have developed across SE VA and NE NC, but
so far this activity has been sub-severe (although the storms
have shown a strengthening trend over the past hour).

Latest CAMs are in good agreement that the main severe threat holds
off for another hour or two as additional tstms move into the
south- central VA Piedmont (while the storms in SE VA/NE NC
strengthen/increase a bit in coverage). While deep-layer wind
fields remain relatively modest for early April, mid-level lapse
rates are forecast to steepen to around or just above 7 degrees
C/km after 21z/5 PM (highest across wrn zones). This will help
increase the amount of instability in place through much of the
evening. The most likely timing for severe wx is from 6-11 PM
before diurnal weakening occurs overnight. The severe threat is
very low over the nrn third of the FA and the Ern Shore. SPC has
roughly the SVR Watch area in a Slight Risk, with large hail
and damaging winds the main threats. There is a very low chc of
a brief tornado (mainly with storms that are able to interact
with the warm front...where low level directional shear will be
enhanced). PoPs fall to 15-30% after 06z Sat. Low temps will
remain mild tonight ranging from the mid 50s to around 60 over
the SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 345 PM EDT Friday...

On Saturday, low pressure deepens as it tracks from the Plains to
the srn Great Lakes. This will allow the warm front to lift well
north of the local area as the associated cold front approaches the
area from the west (but remains well to our west until late this
weekend). Generally dry through the first half of the day on
Saturday. With southerly flow but mostly cloudy skies, highs are
forecast to be in the mid to upper 70s. By late aftn, am expecting
isolated to perhaps scattered showers (and maybe a few tstms) to
form over the wrn half of the FA. However, the threat for severe wx
is low through Saturday evening. As the area of low pressure slowly
tracks ENE through the Great Lakes Sat night, a band of better mid-
level forcing arrives from the W (still well ahead of the actual
cold front). Therefore, shower/tstm chances increase from W-E across
the FA Saturday night (but there continue to be signs that one area
of heavier pcpn misses us to the N (where the best upper level
dynamics will be) while another misses us the the S. Scattered
showers are possible Sunday morning with shower/tstm re-development
possible by the aftn/evening (mainly over the ern third of the FA)
as the actual cold front approaches the area. Highs mainly in the
upper 70s-around 80F on Sunday. The cold front is progged to cross
the area Sunday night...and shower/tstm chances decrease from W-E
during the night. Will see a noticeable drop in dew points by Monday
but it will still be warm with downsloping WNW flow behind the
front. Highs in the mid 70s in most areas.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 345 PM EDT Friday...

For at least the first half of next week, model/ensemble
consensus continues to indicate that the upper level flow will
be fairly zonal across the local area as low pressure at the
surface and aloft meanders in the vicinity of the Northeast
CONUS/New England/SE Canada while another upper trough/low
remains anchored over the Rocky Mountains. Slight chances for
rain potentially return by Tuesday aftn as a weak frontal
boundary crosses the region from NW-SE. A stronger cold front
approaches the area from the NW late Wed or Thu of next week as
the upper low over the Northeast starts to track SE toward the
Mid-Atlantic. The second cold front is progged to move to our
south by the end of the day on Thu. It is too early for
specifics regarding the second FROPA, but the chc of thunder is
too low to include in the forecast attm for Wed/Thu. Mainly dry
wx is expected on Wed, with low chances for showers returning by
Thu/Fri. Did not stray too far from NBM guidance for the Tue-
Fri timeframe. Cooler wx returns by the end of next week (with
continued shower chances) as 850 mb temperatures potentially
drop to around 0C.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

CIGs have improved to (low-end) VFR with SCT-BKN CU at the VA/NC
terminals early this aftn, and some localized IFR at SBY. Winds
are ESE or SE at ~5 kts at RIC and 10-15 kts near the coast. A
few gusts to 20 kts are possible near the coast through early
evening but winds become light and variable overnight. Isolated-
scattered tstms are expected to develop INVOF PHF and ORF by
19-21z with scattered tstm chances continuing through the
evening. At ECG, the most likely timing for tstms is from
22-04z. Some of the storms could contain localized strong wind
gusts/hail in SE VA and NE NC. Expect mainly showers at SBY with
a very low chc of tstms. There is a slight chc of thunder at
RIC (will not include in the TAF attm). Ceilings fall to MVFR at
all sites by 12z Sat with IFR possible at RIC/SBY by early
Saturday morning. Will likely see a break in the pcpn through at
least the first part of Saturday, but flight restrictions are
possible due to CIGs at RIC and especially SBY. S-SE winds below
10 kts are expected at the terminals by late Sat AM.

Outlook...Another round of scattered showers/isolated tstms is
expected Sat night-Sunday morning (with at least some flight
restrictions likely during this time). A cold front will cross the
area late Sunday with drier and mainly VFR conditions expected into
early next week.

&&

.MARINE...
As of 300 PM EDT Friday...

A stationary frontal boundary will linger nearby the local area
through Saturday morning before lifting north of the area as a warm
front Saturday afternoon. As a result, winds will generally remain
SE aob 15 kt during this time. Seas 3-4 ft; waves 1-2 ft.

Winds turn to the SSW at similar speeds Sat night and Sun ahead of a
cold front approaching from the west. Winds shift to the NW Sun
night behind the fropa, then become ENE Mon night and Tue. Winds
generally remain aob 15 kt thru the period. Seas 3-4 ft, except up
to 5 ft Sat night/Sunday when an SCA may be needed for the coastal
waters. Waves generally 1-2 ft thru the period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CMF/ERI
NEAR TERM...ERI
SHORT TERM...CMF/ERI
LONG TERM...CMF/ERI
AVIATION...ERI
MARINE...JDM
Hazardous weather outlook, Apr 9, 2:49 PM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
349 PM EDT Fri Apr 9 2021

NCZ017-102-VAZ048-060>062-064-067>069-082>086-090-095-098-509>513-
515>525-102000-
Western Currituck-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Nottoway-Amelia-Powhatan-Charles City-
New Kent-Gloucester-Middlesex-Mathews-James City-Norfolk/Portsmouth-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
349 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms may be strong to severe with large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>016-030>032-VAZ065-066-079>081-087>089-092-093-096-097-514-
102000-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Mecklenburg-Lunenburg-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Surry-Southampton-Isle of Wight-Suffolk-
Chesapeake-Eastern Chesterfield (Including Col. Heights)-
349 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ075>078-099-100-102000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-Northampton-
349 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 2:25 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
325 PM EDT Fri Apr 9 2021

NCZ016-VAZ097-092015-
Camden-Chesapeake-
325 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMDEN ...THE SOUTHERN
CITY OF NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN
CITY OF PORTSMOUTH AND THE WESTERN CITY OF VIRGINIA BEACH...

At 325 PM EDT, a strong thunderstorm was located over Deep Creek. the
storm is nearly stationary.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm.
. In addition...Rainfall amounts of up to 1 inch are possible with
this storm.

Locations impacted include...
Great Bridge, Deep Creek, Chesapeake, Portsmouth, Cradock, South
Norfolk, Portlock, Herberts Corner, Hickory, Chesapeake Airport and
Greenbrier.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3650 7645 3678 7636 3680 7633 3680 7629
      3682 7629 3683 7627 3682 7625 3677 7620
      3658 7624
TIME...MOT...LOC 1925Z 244DEG 2KT 3676 7632

Miller
Special weather statement, Apr 9, 3:08 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
408 PM EDT Fri Apr 9 2021

VAZ089-093-524-092045-
Isle of Wight-Surry-Newport News-
408 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ISLE OF WIGHT...
EAST CENTRAL SURRY AND SOUTHEASTERN JAMES CITY COUNTIES...THE CITY OF
HAMPTON AND THE CITY OF NEWPORT NEWS...

At 408 PM EDT, a strong thunderstorm was located just northwest of
Smithfield, moving east northeast at 25 mph.

Wind gusts up to 45 mph and penny size hail are possible with this
storm.

Locations impacted include...
Newport News, Smithfield, Christopher Newport University, Lee Hall,
Denbigh, Beaconsdale, Fort Eustis, Rushmere, Oriana, Bethel Church,
Lawson, Comet, Poolesville, Moonlight, Oyster Point, Mogarts Beach,
Menchville and Newport News Golf Course.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3695 7672 3706 7680 3717 7662 3717 7661
      3718 7659 3718 7658 3719 7658 3720 7657
      3706 7645 3705 7645
TIME...MOT...LOC 2008Z 242DEG 22KT 3705 7670

EI
Special weather statement, Apr 9, 3:10 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
410 PM EDT Fri Apr 9 2021

VAZ065-092045-
Mecklenburg-
410 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MECKLENBURG
COUNTY...

At 409 PM EDT, a strong thunderstorm was located over Virgilina,
moving east at 10 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

This storm will be near...
  Buffalo Springs around 445 PM EDT.

Other locations impacted by this storm include Nelson and Buffalo
Junction.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3658 7872 3659 7872 3665 7871 3667 7864
      3654 7862 3654 7873 3655 7873 3655 7874
      3656 7874
TIME...MOT...LOC 2009Z 261DEG 9KT 3654 7879

Zimmerman
Local storm report, Apr 9, 3:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 SE CRADOCK            36.78N 76.31W
04/09/2021  U0.75 INCH       CITY OF CHESAPEAKE VA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, Apr 9, 3:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
430 PM EDT Fri Apr 9 2021

VAZ089-093-092100-
Isle of Wight-Surry-
430 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ISLE OF WIGHT AND
SOUTHEASTERN SURRY COUNTIES...

At 430 PM EDT, a strong thunderstorm was located near Elberon, or 7
miles southeast of Surry, moving east at 15 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Smithfield, Surry, Rushmere, Pons, Chippokes State Park, Bethel
Church, Delk Crossroads, Bacons Castle, Comet, Poolesville,
Moonlight, Hog Island Game Reserve, Alliance and Beachland.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3696 7683 3715 7683 3720 7671 3719 7664
      3710 7663 3695 7664
TIME...MOT...LOC 2030Z 262DEG 11KT 3704 7676

Zimmerman

The radar

The Norfolk radar (KAKQ), 43 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Suffolk (C)

When
April 9, 3:30 PM EST
Where
Suffolk (C) County, 1.49 mi NNW of Manning
Measured
1 in hail
Reported by
Public
Coordinates
36.720, -76.660

Quarter size hail was reported.

Hail, Mecklenburg

When
April 9, 3:30 PM EST
Where
Mecklenburg County, 0.69 mi N of Nelson
Measured
1.25 in hail
Reported by
Public
Coordinates
36.580, -78.700

Half dollar size hail was reported.

Hail, Chesapeake (C)

When
April 9, 3:50 PM EST
Where
Chesapeake (C) County, 0.89 mi SW of Cornland
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.610, -76.330

Ping pong ball size hail was reported.

Hail, Chesapeake (C)

When
April 9, 3:55 PM EST
Where
Chesapeake (C) County, 2.66 mi SE of Cornland
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.590, -76.290

Ping pong ball size hail was reported on Ballahack Road.

Thunderstorm Wind, Newport News (C)

When
April 9, 4:05 PM EST
Where
Newport News (C) County, 0.69 mi N of Hilton Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.040, -76.470

Numerous power outages were caused by a storm near Warwick Boulevard.

Thunderstorm Wind, Isle of Wight

When
April 9, 4:15 PM EST
Where
Isle of Wight County, 0.55 mi W of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.950, -76.560

Trees were downed.

Hail, Chesapeake (C)

When
April 9, 4:30 PM EST
Where
Chesapeake (C) County, 0.69 mi N of St Brides
Measured
1 in hail
Reported by
Public
Coordinates
36.610, -76.200

Quarter size hail was reported in Saint Brides area of Chesapeake.

Hail, Mecklenburg

When
April 9, 4:30 PM EST
Where
Mecklenburg County, 5.2 mi SE of Blanks
Measured
1 in hail
Reported by
Public
Coordinates
36.550, -78.460

Quarter size hail was reported along the southern shore of Kerr Lake.

Hail, Brunswick

When
April 9, 4:56 PM EST
Where
Brunswick County, 3.33 mi E of Ebony
Measured
1 in hail
Reported by
911 Call Center
Coordinates
36.570, -77.940

Quarter size hail was reported near Gasburg.

Hail, Chesapeake (C)

When
April 9, 5:00 PM EST
Where
Chesapeake (C) County, 0.89 mi NE of Deep Creek
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
36.740, -76.340

Quarter size hail was reported in Deep Creek.

Hail, Mecklenburg

When
April 9, 5:00 PM EST
Where
Mecklenburg County, 0.55 mi E of Bracey
Measured
1 in hail
Reported by
911 Call Center
Coordinates
36.600, -78.140

Quarter size hail was reported near Bracey.

Thunderstorm Wind, Virginia Beach (C)

When
April 9, 5:15 PM EST
Where
Virginia Beach (C) County, 0.69 mi S of Land of Promise
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.620, -76.100

Multiple power outages were caused by a storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955252, 955253, 955254, 955256, 955286, 955288, 955257, 955258, 955260, 955261, 955263, 955290.